Heavy Snow, Emmet
- When
- December 31, 12:00 PM EST to 11:30 PM EST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
Low pressure tracked northeast into southern lower Michigan late on New Years Eve. Wintry precipitation surged northward into northern lower Michigan during the day.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure tracked northeast into southern lower Michigan late on New Years Eve. Wintry precipitation surged northward into northern lower Michigan during the day. Near and north of M-72, this fell mostly as snow, and was heavy in many areas between M-72 and the Mackinac Bridge. Higher snowfall totals included 11 inches in Suttons Bay, 10 inches in Lewiston, and 9.5 inches in Kewadin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 31, 12:00 PM EST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1200 PM EST Mon Dec 31 2018
.UPDATE...
Issued at 1013 AM EST Mon Dec 31 2018
Our well-advertised New Year's Eve storm system remains on track
as 12z sfc analysis reveals low pressure centered across southwest
Missouri with precipitation continuing to blossom to our south,
including recent radar returns and mixed precip reports as close
as Ludington and Big Rapids. Much of the inherited forecast
remains on track with a wintry mix of rain, freezing rain and
sleet at precipitation's onset late this morning through early
afternoon...gradually transitioning to all snow (longest
transition near Saginaw Bay given warm sfc temperatures).
Have gradually bumped up snow amounts across northern lower
(mainly along and north of M-72) given 12z hi-res guidance (3km
NAM, RAP, HRRR) all showing a healthy axis of QPF draped between
the M-32 and M-72 corridors. Given increased travel for the New
Year's Eve holiday, the potential for 1"+ per hour snowfall rates
and the wet/heavy nature of the snow (SLRs near 10:1)...have opted
to upgrade parts of northern Michigan to a Winter Storm Warning...
primarily between the M-32 and M-72 corridors for now. Also added
eastern upper into the Winter Weather Advisory given the
potential for 3-4"+ snow amounts across southeastern sections of
Chip/Mack counties (lesser amounts west) combined with the NYE
holiday.
&&
.NEAR TERM...(Today through Tonight)
Issued at 324 AM EST Mon Dec 31 2018
High impact weather potential: Several inches of wet snow
accumulation late today through tonight. Possible period of freezing
rain in parts of the southern CWA. Travel difficulties certainly
anticipated.
Pattern synopsis and forecast:
Shallow mid level ridging was seen from the SE states through the
mid Mississippi valley early this morning, while troughing was seen
over the Rockies into the south central Plains where a shortwave
trough was helping aid strong low pressure. A frontal boundary
extended NE of this low pressure into SD/MN where another weaker
area of low pressure resided. The cold front then extended further
NE through the upper Mississippi valley to north of Lake Superior.
There was light snow rotating around the weaker sfc low, as well as
with the frontal zone all the way into western Lake Superior, where
low level convergence, weak WAA and vorticity were located. Heavier
precipitation/rain was associated with the strong sfc low in the
south central Plains, where much stronger forcing from DPVA, upper
divergence (right entrance region of 120+kt jet) and stronger WAA
was occurring. In nrn Michigan, we still were seeing the last
vestiges of lake clouds were laid out across portions of eastern
upper Michigan (low level temperatures were warming and killing the
overlake instability). Otherwise, we were seeing increased mid level
clouds.
Skies will continue to increase in mid level clouds this morning out
ahead of the storm system, but will gradually moisten deeper into
the low levels this afternoon and evening as the system reaches far
srn lower Michigan. Late afternoon and evening still look to be the
time of the greatest forcing mentioned above. We will get into the
WAA, strong DPVA and upper divergence with maximum lift pinpointing
the DGZ. Temperatures are to be such that the precipitation starts
out as rain and snow, with what looks like a decent enough chance
for a period of freezing rain to impact areas in and around
Cadillac, Houghton Lake and West Branch, possibly as far north as
Grayling. This would primarily be this afternoon when there is a
warm nose above freezing aloft with a max temp around 1.5C, but 3000
feet deep while sfc temps hover right around 32F. Tough call here,
as 1 degree cooler aloft or 1 degree warmer at the sfc could
eradicate freezing rain. The chance is certainly there however.
Closer to Saginaw Bay, sfc temperatures will be above freezing this
afternoon with that warm nose aloft, for all rain. That warm nose
definitely cools off quite quickly through the remainder of the
evening, based on the latest fcst soundings, and precipitation
changes over to all snow. The max QPF in latest data has shifted
north, and now snowfall amount will largely be 5-7" across most of
nrn lower, and quite possibly 4-5" in eastern sections of Chippewa
and Mackinac counties of eastern upper, lesser amounts in the
western sections. Snowfall drops off quite quickly overnight as the
storm system presses further east into the eastern Great Lakes.
With the warmer temperatures/more rain closer to Saginaw Bay, could
see taking some of those counties out of the advisory, same is true
for Manistee and Benzie counties, but confidence is not quite that
high enough to do that at this time. The larger snowfall amounts in
the eastern sections of Chip/Mack really don't cover a large enough
area of those counties to warrant inclusion into the advisory.
Obviously the advisory continues elsewhere. Snow amounts will not be
high enough to reach warning criteria, but all areas need to be
prepared for definite travel hazards for New Years Eve. This will be
a wet snow with slippery roads well more than likely.
Highs in the 33F to 36F range across nrn Michigan, with lows tonight
in increasing cold advection ranging from 10F to 15F in eastern
upper to the middle 20s near Saginaw Bay and portions of the GTV Bay
region.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 324 AM EST Mon Dec 31 2018
...Quieter weather returns...
High Impact Weather Potential...Low.
Primary Forecast Concerns...Extent and duration of northerly flow
lake effect.
Despite pronounced subsidence/drying there may be a little northerly
flow lake effect behind the departing system, especially Tuesday
morning. Accumulations should be under an inch. Activity should then
diminish in the afternoon with dry air overwhelming over lake
instability. A large area of high pressure (1030 mb) moves across
the region Tuesday night resulting in light winds, excellent
radiational cooling and cold temperatures. As the high moves off to
the east Wednesday, temperatures will begin to rebound but brisk
southwest winds will make it feel rather chilly.
Highs Tuesday only ranging from the middle teens north to the middle
20s south. Lows Tuesday night ranging from the single digits to the
mid teens (with a few spots likely dropping below zero). Highs
Wednesday in the lower and mid 20s.
.LONG TERM...(Wednesday night through Sunday)
Issued at 324 AM EST Mon Dec 31 2018
...Back to the relative lull in the winter...
High Impact Weather Potential...Low.
After the active weather of New Year's Eve it looks like we slip
right back into the quiet weather regime with systems again passing
by to our north and south. Milder temperatures look like a good bet
with only slight chances for a few snow or possibly even rain
showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1156 AM EST Mon Dec 31 2018
A storm system will continue its progression toward the northern
Great Lakes this afternoon through Tuesday morning. Initial wave
of mixed snow, rain and freezing rain currently working its way
south to north across northern MI as of 17z. Mixed precipitation
is expected to change over to all snow by this evening with
snowfall rates likely reaching an inch or more per hour. Snow-to-
liquid ratio near 10:1 with total snowfall of 4-7 inches at all
airports...perhaps even locally higher. Snowfall intensities drop
off after midnight tonight as the storm system begins to exit the
region through Tuesday morning.
&&
.MARINE...
Issued at 324 AM EST Mon Dec 31 2018
Winds then turn more easterly today, the increase to advisory speeds
out of the NE tonight, ahead of a storm system that tracks from the
central Plains through the eastern Great Lakes. This system will
bring moderate to heavy rain and snow, later this afternoon through
tonight, with precipitation type changing to only snow late tonight.
The gradient starts loosening up through the day Tuesday and
certainly Tuesday night, as higher pressure moves into the Great
Lakes.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 4 PM this afternoon to 7 AM EST
Tuesday for MIZ016-017-019-020-025-031>036-041-042.
WINTER STORM WARNING from 4 PM this afternoon to 7 AM EST
Tuesday for MIZ018-021>024-026>030.
WINTER WEATHER ADVISORY from 7 PM this evening to 7 AM EST
Tuesday for MIZ008-015.
LH...SMALL CRAFT ADVISORY from 5 PM this afternoon to 1 PM EST
Tuesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY from 5 PM this afternoon to 1 PM EST
Tuesday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY from 5 PM this afternoon to 1 PM EST
Tuesday for LSZ321-322.
&&
UPDATE...MG
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...MG
MARINE...SMDHazardous Weather Outlook National Weather Service Gaylord MI 1051 AM EST Mon Dec 31 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-011600- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1051 AM EST Mon Dec 31 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. A wintry mix will move into northern lower Michigan this this morning into the afternoon, then change over to all snow by this evening. Holiday travel will be impacted. Please see the latest winter weather warnings and advisories for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798878, 798879, 798880, 798881, 798882, 798883, 798884, 798885, 798886, 798887, 798888.